Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 23, 2012, 1:03 PM CDT for Kanabec County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2012, 1:03 PM CDT (18:03 UTC)
- Expired
- May 23, 2012, 1:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
County Kanabec County, MN
The radar
The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 354 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
032
WWUS83 KMPX 231803
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
103 PM CDT WED MAY 23 2012
MNZ044-045-231830-
KANABEC-MILLE LACS-
103 PM CDT WED MAY 23 2012
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER KANABEC AND MILLE LACS
COUNTIES THROUGH 130 PM CDT...
AT 1259 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 6 MILES NORTHEAST OF MILACA...OR 7 MILES WEST OF OGILVIE.
THESE STORMS WAS MOVING NORTHEAST AT 60 MPH.
ONE HALF INCH DIAMETER HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BOCK.
WARMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4615 9306 4577 9354 4587 9366 4617 9339
4616 9307
TIME...MOT...LOC 1803Z 216DEG 52KT 4588 9352
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 23, 12:45 PM CDT, 18 minutes earlier.
Area forecast discussion, May 23, 12:45 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1245 PM CDT WED MAY 23 2012
.DISCUSSION...
OVERVIEW...HIGH ENOUGH CONFIDENCE TO GO WITH A FLASH FLOOD WATCH
FOR PORTIONS OF THE FORECAST AREA TONIGHT. TRIED TO POSITION THE
WATCH IN A LOCATION WITH THE BEST OVERLAP BETWEEN EXPECTED RAINFALL
AND WET ANTECEDENT CONDITIONS OVER THE PAST SEVEN DAYS. THINK THE
SEVERE WEATHER THREAT IS SOMEWHAT MARGINAL AND SHOULD BE CONFINED
TO THIS AFTERNOON AND EVENING. THE BIGGEST HAZARD TONIGHT SHOULD
BE THE THREAT FOR LOCALIZED...ALBEIT GENERALLY MINOR...FLOODING.
ALREADY PLENTY OF CONVECTIVE ACTIVITY BACK NEAR THE COLD FRONT IN
EASTERN SOUTH DAKOTA. IN ADDITION TO STRONG 925-850MB MOISTURE
TRANSPORT...WARM AIR ADVECTION...AND WEAK ELEVATED INSTABILITY IN
CENTRAL/NORTHERN MN WITH THE PRE-FRONTAL SHOWERS/STORMS.
EVERYTHING STILL LOOKS ON TRACK FOR A SIGNIFICANT PRECIP EVENT
OVER THE NEXT 24-36 HOURS. PWATS ALREADY TOOK ANOTHER JUMP WITH
THE 23.00Z SOUNDING HERE AT MPX...GOING FROM 0.77" TO 0.89". WILL
CERTAINTY SEE THAT NUMBER CLIMB TODAY AS WELL AS A NUMBER OF OTHER
HEAVY RAIN INGREDIENTS. THE BIGGEST NOTICEABLE CHANGE IN THE
GUIDANCE FROM YESTERDAY IS A SLIGHT EASTWARD SHIFT IN THE AXIS OF
HEAVY RAIN. 23.00Z NAM NOW SHOWING GOOD OVERLAP IN THE 925-850MB
MOISTURE FLUX CONVERGENCE AND 600-700MB FGEN ROUGHLY ALONG AN AXIS
FROM SPRINGFIELD/NEW ULM...TO THE WEST TWIN CITIES METRO...TO
CAMBRIDGE. GOOD COUPLED JET STRUCTURE SHOULD BE MORE THAN
SUFFICIENT IN VACATING THE AIR ALOFT AND PROMOTING STRONG VERTICAL
MOTION. GEM-REG/EC/NAM/GFS...SHOW A RANGE OF 0.50-4.00" ACROSS
PARTS OF THE FORECAST AREA BY FRIDAY MORNING. WRF-ARW/NMM
SIMULATED REFLECTIVITY DEPICTS SEVERAL BANDS OF MULTI-CELLULAR
CONVECTION WITH EMBEDDED SEGMENTS OF ORGANIZED STRONGER
CONVECTION.
AS SPC MENTIONED...JUST NOT SURE WELL HAVE MUCH IN THE WAY OF
CONVECTION TRULY ROOTED IN THE BOUNDARY LAYER UNLESS YOU'RE
TALKING ABOUT AREAS RIGHT ALONG THE COLD FRONT. IF THAT'S THE
CASE...WHILE THE SHEAR PROFILE IS STRONG ENOUGH TO SUPPORT
ORGANIZED CONVECTION...THE TORNADO THREAT WOULD BE HIGHLY LIMITED.
NOT TO MENTION THE DRY FORECAST SOUNDING BELOW 5KFT THIS
AFTERNOON/EVENING AND MARGINAL DEWPOINTS. AT THIS POINT...IF I HAD
TO RANK THE HAZARDS IT WOULD BE IN THIS ORDER: 1. HEAVY RAIN 2.
HAIL 3. WINDS 4. TORNADO. IN TERMS OF HEAVY RAIN...THE COLD FRONT
HEAVY RAIN ARCHETYPE IS NOT AS PROLIFIC AT PRODUCING FLASH
FLOODING AS SAY A WARM FRONT SCENARIO...ESPECIALLY THIS EARLY IN
THE CONVECTIVE SEASON. WITH THAT BEING SAID...THE PARAMETERS
EXPECTED TO BE IN PLACE TONIGHT ARE CLOSE TO WHAT WE'VE SEEN IN
PREVIOUS HEAVY RAIN EVENTS IN THIS PART OF THE COUNTRY. WE'LL HAVE
850MB MIXING RATIOS BETWEEN 10-12G/KG...STRONG FGEN LINES UP
NICELY ON THE WESTERN EDGE OF THE INSTABILITY GRADIENT...WHICH IS
ALSO THE WESTERN EDGE OF THE THETA-E RIDGE. WITH FLASH
FLOODING...YOU EITHER NEED VERY HIGH RAINFALL RATES OR GOOD
RAINFALL RATES FOR A PROLONGED PERIOD OF TIME. GIVEN THE SLOW
EASTWARD TRANSLATION OF THE FRONT...WE ARE CLOSER IN LINE WITH THE
LATTER. NOT SURE THE RAIN RATES WILL BE TREMENDOUS...BUT SHOULD
HAVE VERY GOOD RATES DURING A 3-6 HOUR WINDOW TONIGHT.
ON THURSDAY...THE MID LEVEL SHORT-WAVE TROUGH WILL EJECT ACROSS
THE CENTRAL PLAINS TOWARD THE GREAT LAKES REGION. WERE LOOKING FOR
POST COLD FRONTAL CONVECTION IN FAR EASTERN MN AND WESTERN WI. THE
AMOUNT OF CLEARING AND ABILITY FOR STORMS TO BECOME SURFACE BASED
IS A BIG QUESTION. WONDERING IF WE DON'T JUST KEEP ELEVATED
CONVECTION GOING ALL THE WAY THROUGH THE DAY. CONVECTIVE
INHIBITION TIED TO WARM TEMPS ALOFT SHOULD BE CONFINED TO AREAS
SOUTH OF MN/WI. AXIS OF HEAVIEST RAINFALL CENTERED OVER WEST
CENTRAL WI THURSDAY AFTERNOON.
IN THE EXTENDED...LULL IN THE WEATHER ON FRIDAY BEFORE A WARM
FRONT RETURNS ON SATURDAY BRINGING THUNDERSTORMS AS IT MOVES
THROUGH AND ANOTHER SHOT OF WARMTH BY SUNDAY. MODEL GUIDANCE
CONTINUES TO SHOW AN EVOLUTION TOWARD FLATTER MEAN FLOW BY THE
FIRST HALF OF NEXT WEEK WITH A LEAST TWO PRONOUNCED SHORTWAVES
&&
.AVIATION... /18Z TAF ISSUANCE/
COLD FRONT REMAINS THE MAIN FOCUS FOR REDEVELOPMENT OF THUNDERSTORMS
THIS AFTERNOON AND OVERNIGHT. LAST REMNANTS OF INITIAL SHORT WAVE
LIFTING NORTHEAST OVER NORTHERN AREA. AFFECTING NORTHERN MN TAF
SITES EASILY...WITH MVFR/ISOLD IFR CONDITIONS. THEN STORMS EXPECTED
TO REDEVELOP ALONG FRONT OVER WESTERN AREAS THROUGH 00Z AND AFFECTING
WEST CENTRAL WISCONSIN LATER TONIGHT. AS FRONT MOVES EAST...BEST
MOISTURE CONVERGENCE AND INSTABILITY WILL MOVE EAST DURING THE
PERIOD. BANDS OF HEAVIER RAIN WILL LOWER CONDITIONS TO IFR AT TIMES
WITH OVERALL TREND TO LOWER CEILINGS IN VCNTY OF THE FRONT. MAIN
THRUST OF TROUGH LIFTS NORTHEAST THURSDAY MORNING WITH ANOTHER ROUND
OF THUNDERSTORMS POSSIBLE...AND SHOULD TAKE THE FRONT INTO WISCONSIN
THURSDAY AFTERNOON. STRONG SOUTH WINDS AHEAD OF FRONT WILL BECOME
NORTHWEST WITH FROPA WITH FRONT STALLING OVER EASTERN AREAS THIS
EVENING. WAVE LIFTS NORTHEAST ALONG THE FRONT THURSDAY MORNING WITH
THE NORTHWEST WINDS BECOMING ESTABLISHED WITH THE FROPA.
KMSP...STRONG SOUTH WINDS DIMINISHING DURING THE AFTERNOON AS THE
FRONT APPROACHES. MAIN THUNDER THREAT SHOULD GRADUALLY MOVE INTO
THE REGION THIS EVENING... BECOMING MORE NUMEROUS THROUGH
06Z...TAPERING THEREAFTER. WILL LIKELY SEE ANOTHER ROUND OF ACTIVITY
THURSDAY MORNING WITH MAIN TROUGH LIFTING THROUGH. EXPECT
CEILINGS/VSBYS TO MVFR/IFR AS FRONT MOVES INTO THE REGION.
/OUTLOOK...
THURSDAY NIGHT...MVFR CEILINGS POSSIBLE EARLY.
FRIDAY...VFR CONDITIONS EXPECTED.
FRIDAY NIGHT...MVFR CEILINGS POSSIBLE LATE.
SATURDAY...CHANCE OF SHOWERS AND THUNDERSTORMS WITH MVFR
CONDITIONS POSSIBLE.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON
FOR ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-
HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LE SUEUR-MARTIN-MCLEOD-
MEEKER-MILLE LACS-MORRISON-NICOLLET-RAMSEY-REDWOOD-RENVILLE-
SCOTT-SHERBURNE-SIBLEY-STEARNS-WASHINGTON-WATONWAN-WRIGHT.
WI...NONE.
&&
CLF/DEHazardous weather outlook, May 23, 5:04 AM CDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 504 AM CDT WED MAY 23 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 241015- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 504 AM CDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND THURSDAY. WHILE THERE IS A SLIGHT RISK FOR SEVERE WIND OR HAIL THIS AFTERNOON AND EVENING...THE MAIN HAZARD DURING THIS TIME WILL LIKELY BE HEAVY RAINFALL...WHICH COULD BE AS HIGHS AS THREE INCHES IN SOME LOCATIONS. THE TORNADO THREAT IS LOW. AGAIN...THE HEAVY RAINFALL TONIGHT COULD LEAD TO FLOODING IN BOTH RURAL AND URBAN AREAS...GENERALLY MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL MORE ROUNDS OF THE THUNDERSTORMS ARE POSSIBLE THURSDAY AND OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 23, 12:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL 2 W LOWRY 45.71N 95.56W
05/23/2012 M1.00 INCH POPE MN LAW ENFORCEMENT
&&
SPDSpecial weather statement, May 23, 1:03 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
103 PM CDT WED MAY 23 2012
MNZ044-045-231830-
KANABEC-MILLE LACS-
103 PM CDT WED MAY 23 2012
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER KANABEC AND MILLE LACS
COUNTIES THROUGH 130 PM CDT...
AT 1259 PM CDT...RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY
DEVELOPING 6 MILES NORTHEAST OF MILACA...OR 7 MILES WEST OF OGILVIE.
THESE STORMS WAS MOVING NORTHEAST AT 60 MPH.
ONE HALF INCH DIAMETER HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BOCK.
WARMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4615 9306 4577 9354 4587 9366 4617 9339
4616 9307
TIME...MOT...LOC 1803Z 216DEG 52KT 4588 9352
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:23 AM CDT | Flash Flood Watch | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chisago and 22 more | 34 hr |
| May 23, 10:56 AM CDT | Wind Advisory | MPX | Blue Earth, Faribault, Freeborn, Martin, Steele, Waseca | 8 hr |
| May 23, 12:39 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Todd | 51 min |
| May 23, 2:06 PM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Kandiyohi, Lac qui Parle, Morrison, Pope and 4 more | 84 min |
| May 23, 5:08 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Nicollet, Sibley | 37 min |
| May 23, 5:17 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Watonwan | 28 min |
| May 23, 5:45 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Sibley | 34 min |
| May 23, 5:59 PM CDT | Special Weather Statement | MPX | Redwood | 46 min |
| May 23, 6:51 PM CDT | Special Weather Statement | MPX | Renville | 39 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.